Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX

May 30, 20194 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2019, 9:15 AM CDT for 4 counties in Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2019, 9:15 AM CDT (14:15 UTC)
Expired
May 30, 2019, 10:15 AM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:52 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 30, 5:52 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
552 AM CDT Thu May 30 2019

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Sat fog imagery shows stratus has developed along the dryline
overnight, and is growing in area, especially south. Postfrontal
winds will continue veering to the east today, and this upslope
flow will maintain/exacerbate stratus development, especially
higher terrain, all terminals for most of the forecast period.
Cigs should stay MVFR. Models bring a shortwave thru the region
overnight, and hint at developing a MCS over the Stockton
Plateau/Permian Basin, and we'll insert a mention of convection
KMAF/KFST.

&&

.PREV DISCUSSION... /issued 349 AM CDT Thu May 30 2019/

DISCUSSION...

KMAF radar is pretty quite tonight (it needs a rest) with only a
few storms in Terrell County. Currently, a cold front stretches
from GDP southeast into Terrell County with a dryline extending
N-S from the Davis Mtns into the Big Bend area. Dewpoints are in
the U50s/L60s with ENE winds behind the front. This front will
continue to advance east throughout the morning as a shortwave
rides along the base of a broad trough over the southwestern U.S.
Energy from this shortwave should arrive over the region between
12-15Z and help kick off convection over the mountains areas. The
HRRR depicts numerous storms today with coverage expanding into
southeast New Mexico and the Permian Basin late this afternoon,
while the latest 3km NAM NEST indicates storms will remain over
the lower Trans Pecos and southeast New Mexico closer to the
frontal boundary. Decided to go with likely PoPs across the
mountain areas today with the axis shifting north after 00Z.
SPC DY1 convective outlook has most of the CWA outlined in a
SLIGHT risk. All hazards will be possible (large hail, damaging
winds, isolated tornado) including heavy rainfall and localized
flash flooding due to PWATs 1-2 sd above normal. Temperatures will
be well below normal today across the region mainly in the upper
70s to lower 80s.

As the first 500 mb shortwave exits the region, another will follow
in its wake and provide support for more showers and t-storms across
the region by early Friday morning. Flooding will become a concern
if storms redevelop over the same areas. Kept likely PoPs going past
12Z Friday over the S Permian Basin and lower Trans Pecos. High
temperatures will be well below normal again on Friday as sfc
winds remain easterly and clouds/precip prevent sufficient
insolation.

Temperatures will remain below normal this weekend (normal high for
MAF on June 1 is 91F) as cool, moist southeast flow continues. The
region will be stuck between the trough/ridge axis w/sw flow
aloft through middle of next week until the highly amplified 500 mb
pattern begins to flatten out. In the mean time, storm chances will
continue each day/night with the 45-50% PoP axis shifting west Sat-
Tue.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  62  80  66 /  30  60  50  40
Carlsbad                       78  62  81  66 /  50  50  40  50
Dryden                         86  70  87  71 /  60  60  60  40
Fort Stockton                  77  64  81  68 /  60  60  60  50
Guadalupe Pass                 72  59  74  62 /  40  40  40  50
Hobbs                          75  58  78  63 /  50  50  40  50
Marfa                          80  53  81  56 /  40  40  50  40
Midland Intl Airport           78  63  80  67 /  40  60  60  40
Odessa                         78  63  80  67 /  50  60  60  40
Wink                           79  64  82  67 /  60  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/24/44
Hazardous weather outlook, May 30, 2:25 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
225 AM CDT Thu May 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
225 AM CDT Thu May 30 2019 /125 AM MDT Thu May 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms, capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 30, 9:08 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
908 AM CDT Thu May 30 2019

TXZ067-068-075-274-301445-
Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
908 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 945 AM
CDT...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Grandfalls, or 22 miles southwest of Monahans, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Grandfalls, Pyote, Wickett, Royalty and Coyanosa.

This includes Interstate 20 between mile markers 65 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3121 10308 3129 10320 3164 10312 3152 10281
      3134 10267
TIME...MOT...LOC 1407Z 221DEG 13KT 3130 10306

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:08 AM CDTSpecial Weather StatementMAFWard37 min
May 30, 9:18 AM CDTSpecial Weather StatementMAFPecos42 min
May 30, 10:02 AM CDTSpecial Weather StatementMAFCrane43 min
May 30, 10:07 AM CDTSpecial Weather StatementMAFWard38 min
May 30, 10:35 AM CDTSpecial Weather StatementMAFPecos40 min
May 30, 10:37 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
May 30, 11:02 AM CDTSpecial Weather StatementMAFUpton43 min
May 30, 11:28 AM CDTSpecial Weather StatementMAFCrane47 min
May 30, 11:59 AM CDTSpecial Weather StatementMAFUpton46 min
May 30, 12:07 PM CDTSevere Thunderstorm WarningMAFReagan, Upton38 min
May 30, 12:29 PM CDTSevere Thunderstorm WarningMAFReagan, Upton24 min
May 30, 1:11 PM CDTSpecial Weather StatementMAFTerrell49 min
May 30, 2:01 PM CDTSpecial Weather StatementMAFPecos44 min
May 30, 2:16 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min
May 30, 2:36 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
May 30, 2:42 PM CDTSpecial Weather StatementMAFJeff Davis48 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio39 min
May 30, 2:47 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves32 min
May 30, 3:14 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 30, 3:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
May 30, 4:04 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio71 min
May 30, 4:15 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell44 min
May 30, 5:01 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio59 min
May 30, 5:17 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio58 min
May 30, 6:00 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 30, 6:13 PM CDTSpecial Weather StatementMAFAndrews47 min
May 30, 6:19 PM CDTSpecial Weather StatementMAFBrewster41 min
May 30, 6:24 PM CDTSpecial Weather StatementMAFPresidio36 min
May 30, 6:55 PM CDTSpecial Weather StatementMAFPresidio35 min
May 30, 6:56 PM CDTSpecial Weather StatementMAFBrewster19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.